Why does everyone blame their weight gain on their bipolar meds?

Why does everyone blame their weight gain on their bipolar meds?

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

This is a tough question to answer. Many bipolar medications (such as Lithium, Abilify, Depakote, etc.) do indeed cause weight gain. And unfortunately, it is very hard to curb these problems. Other meds (such as Adderal, Stratera, Welbutrin, etc.) have the opposite affect. This can be equally as frustrating and unhealthy. I myself am to the point where I have to have people remind me to eat because I have absolutely no appetite as a result of taking Adderal.

If you have issues with keeping your weight down (or in my case up), I would discuss this with your PDoc. More than likely they will be able to either adjust your meds and/or give you advice on how to avoid an excess in weight gain/loss.

Also, keep in mind, after a few months of taking these meds, you will eventually learn how to manage your cravings and/or loss of appetite for food and find ways to avoid the inevitable loss/gain that has been plaguing you since the beginning of the med switch. It’s really a matter of learning your body and how it reacts to the new chemicals.

Where as yes, it is actually accurate to blame weight gain/loss on medications, there are always things you can do to help avoid those problems. Unfortunately, it’s just much harder than it sounds.

Here are a few articles I found that offer more information on this subject matter:

http://www.psycheducation.org/hormones/Insulin/weightgain.htm

http://www.mayoclinic.com/health/bipolar-medications-and-weight-gain/AN02062

http://www.netnutritionist.com/fa12.htm

http://psychcentral.com/blog/archives/2008/10/07/bipolar-disorder-and-weight-gain/

http://blogs.psychcentral.com/bipolar/2008/10/preventing-and-reversing-weight-gain-associated-with-psychiatric-medications/

I hope you find this information helpful. If you have any further questions please do not hesitate to ask. I know this is probably not necessarily the answer you were looking for, but I did my best 🙂


Thoughts? Questions? Leave your feedback here!